Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 147, NWS Wichita, KS

July 8, 1997Harvey County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 8, 1997, 7:32 PM CDT for Harvey County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1997, 7:32 PM CDT (00:32 UTC)
Expired
Jul 8, 1997, 8:30 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harvey County, KS

The radar

The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:40 PM CDTHail 1.75Hesston, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1367 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 090032 RRA
SVRICT
KSC079-090130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT TUE JUL 8 1997

* SEVERE THUNDERSTORM WARNING FOR
  HARVEY COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 830 PM CDT
 
* SOME TOWNS AFFECTED
    BURRTON
    PATTERSON
    HALSTEAD

* AT 731 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR BURRTON OR
  11 MILES EAST OF HUTCHINSON MOVING EAST AT 5 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


MATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:26 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 3:26 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT TUE JUL 8 1997

...SHORT TERM...
TSRA CHANCES MAIN QUESTION FOR TONIGHT. 19Z SFC ANALYSIS DEPICTS WEAK
WARM FRONT LIFTING BACK INTO SRN NEB WHILE REMNANTS OF OLD OUTFLOW
BOUNDARY STILL EVIDENT FROM SC KS BACK INTO CE OK. AIRMASS OVER MUCH OF
THE REGION BECOMING VERY UNSTABLE WITH LIS NR MINUS 10 AND CAPES OVER
3000 J/KG. WARM AIR AT 700 MB STILL PREVENTING CONVECTIVE
DEVELOPMENT...THOUGH FEEL COMBINATION OF HEATING AND STG MCONV ALONG
OLD BOUNDARIES SHOULD INITIATE SOME ACTIVITY BY EVENING. UNCERTAIN
ABOUT ORGANIZED CONVECTION TONIGHT AS 850 MB FLOW FCST TO REMIN BELOW
25 KTS...MUCH WEAKER THAN INFLOW INTO LAST NIGHTS MCS. MDLS POINT TO
SC KS WITH BEST UVV AND MCONV AND WILL GO WITH HIGHEST POPS
HERE...SLIGHTLY LOWER CE/SE SECTS. HIGH DEWPOINTS SUGGEST LOWS A DEGREE
OR 2 HIGHER THAN FWC.

...LONG TERM...
CONCERN IN THE LONG TERM IS PCPN CHANCES. WHILE ETA APPEARS TOO DRY
IN THE LOW LEVELS...PERFERRED ITS HANDLING OF UPPER FEATURES AND
WAS GENERALLY USED.

FOR WEDNESDAY...ETA GRIDDED DATA HINTS THE WEAK BOUNDARY
MENTIONED IN SHORT TERM DISCUSSION STILL LINGERS ACROSS CENTRAL KS.
ALSO...MODELS AGREE IN BRINGING A WEAK SHORTWAVE OVER THE RIDGE ACRS
CNTRL KS. THUS...WITH THETA-E RIDGE STILL IN PLACE ALONG WITH FCST
CAPES BTWN 2000-3000 J/KG WILL KEEP SCT TSRA IN FORECAST. AS FOR
TEMPS...WITH 85H TEMPS AROUND TDY/S VALUES AND ADDITIONAL SUNSHINE
EXPECTED...WILL GO ABV GUIDANCE VALUES FOR HIGHS.

WILL ALSO CONTINUE SCT POPS FOR WEDNESDAY NIGHT WITH ABOVE MENTIONED
SHORTWAVE TRACKING ESE AND 85H SOUTHERLY FLOW STRENGTHING. 5H RIDGE
BUILDS IN NICELY ON THURSDAY...BUT WITH AVN KEEPING WK SHORTWAVE
ENERGY UNDER RIDGE WILL KEEP A SMALL MENTION OF TSRA. ALSO...SOME
LINGERING TSRA MAY STILL BE AROUND FROM EARLY MORNING CONVECTION IN
THE ERN PTN OF THE CWA. WITH 1000-500MB THICKNESSES RISING...WILL
AGAIN GO ABV GUIDANCE VALUE FOR HIGHS THURSDAY.

HYSELL

RSL 069/089 067/092     12333
SLN 070/091 070/093     12333
ICT 071/093 070/093     12433
HUT 070/093 070/093     12433
CNU 070/087 067/090     12323

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:01 PM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jul 8, 7:18 PM CDTSevere Thunderstorm WarningICTReno62 min
Jul 8, 7:44 PM CDTSevere Thunderstorm WarningICTMcPherson61 min
Jul 8, 8:02 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
Jul 8, 8:26 PM CDTSevere Thunderstorm WarningICTReno59 min
Jul 8, 10:14 PM CDTFlash Flood WarningICTReno3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.